Medline ® Abstract for Reference 74
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Severe cardiotoxicity during 5-fluorouracil chemotherapy: a case and literature report.
Kuropkat C, Griem K, Clark J, Rodriguez ER, Hutchinson J, Taylor SG 4th
Am J Clin Oncol. 1999;22(5):466.
The chemotherapeutic agent 5-fluorouracil (5-FU) is a widely accepted part of many cancer treatment protocols. Its cardiotoxic potential is known, but considered uncommon and usually not life threatening, although some cases of severe cardiotoxicity related to 5-FU have been reported. The pathogenesis of cardiotoxicity caused by 5-FU is not clear. We report a case of sudden onset of severe cardiac failure, without ischemic symptoms or signs, during 5-FU treatment with serious consequences, in a previously healthy 23-year-old patient with squamous cell carcinoma of the tongue. Endomyocardial biopsy showed proliferation of the sarcoplasmic reticulum with marked vacuolization, similar to that found with doxorubicin cardiotoxicity. Because 5-FU cardiotoxicity is unpredictable and can have potentially fatal consequences, it requires, in our opinion, further clarification. With this well-documented case, including an endomyocardial biopsy, we hope to encourage additional efforts to investigate the pathophysiologic mechanisms of 5-FU cardiotoxicity.
Rush Cancer Institute, Rush-Presbyterian-St. Luke's Medical Center, Chicago, Illinois, USA.